Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jan 27, 2008, 7:23 PM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2008, 7:23 PM MST (02:23 UTC)
- Expired
- Jan 28, 2008, 1:30 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 280227
FFWPSR
AZC007-280830-
/O.NEW.KPSR.FF.W.0003.080128T0223Z-080128T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
723 PM MST SUN JAN 27 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
* UNTIL 130 AM MST MONDAY
* AT 717 PM MST...MODERATE TO HEAVY RAIN CONTINUES TO FALL ON THE
TONTO CREEK BASIN...GENERALLY ALONG STATE HIGHWAY 188 FROM STATE
HIGHWAY 87/THE BEELINE SOUTH TO LAKE ROOSEVELT. ROUGHLY TWO INCHES
OF RAIN HAS FALLEN ALREADY ON THE BASIN...AND AN ADDITIONAL ONE TO
TWO INCHES OF RAIN IS LIKELY OVER THE NEXT SEVERAL HOURS.
* AREAS WHICH WILL MAINLY BE IMPACTED INCLUDE PUNKIN CENTER AND
STATE HIGHWAY 188 FROM STATE HIGHWAY 87/THE BEELINE TO LAKE
ROOSEVELT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3377 11122 3377 11134 3399 11144 3399 11141
3397 11141 3391 11128 3382 11117 3381 11117
TIME...MOT...LOC 0223Z 180DEG 0KT 3386 11131
$$
INIGUEZ/VASQUEZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 3:30 PM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Jan 27, 3:30 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SUN JAN 27 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE DESERT SOUTHWEST
TONIGHT THROUGH MONDAY. COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH
THIS SYSTEM WILL RESULT IN PERIODS OF RAIN...SOME OF WHICH WILL BE
HEAVY AT TIMES...THROUGH THIS EVENING. A FLASH FLOOD WATCH WILL
CONTINUE UNTIL MIDNIGHT TONIGHT FOR MUCH OF SOUTH-CENTRAL
ARIZONA. THE THREAT OF SHOWERS WILL CONTINUE OVER SOUTH-CENTRAL
ARIZONA ON MONDAY...WITH DRIER WEATHER EXPECTED BY TUESDAY ACROSS
THE ENTIRE AREA. ANOTHER WEATHER SYSTEM WILL BRING A SLIGHT CHANCE
OF SHOWERS WEDNESDAY AND WEDNESDAY NIGHT FOLLOWED BY DRY CONDITIONS
THURSDAY INTO THE WEEKEND. ANOTHER PACIFIC LOW PRESSURE SYSTEM
MAY BRING AN ADDITIONAL THREAT FOR SHOWERS BY SUNDAY. EXPECT COOL
TEMPERATURES TO PREVAIL THIS WEEK.
&&
.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
WEATHER SCENARIO IS UNFOLDING PRETTY MUCH AS WE EXPECTED...WITH
SIGNIFICANT RAINFALL AFFECTING SOUTH-CENTRAL ARIZONA THIS
AFTERNOON...ESPECIALLY IN THE HIGHER TERRAIN AND UPSLOPE AREAS NORTH
AND EAST OF PHOENIX. UPPER LEVEL CLOSED LOW OFF THE CA COAST HAS NOW
OPENED UP AND IS APPROACHING THE CENTRAL CA COAST EARLY THIS
AFTERNOON. CONVEYOR BELT OF SUBTROPICAL MOISTURE CONTINUES TO STREAM
NORTHEAST AHEAD OF THE LOW...ADVECTING COPIOUS AND DEEP MOISTURE
INTO ARIZONA...WITH LESSER AMOUNTS MOVING INTO SERN CA. STRONG SLY
TO SWLY LOW/MID LEVEL WINDS AHEAD OF THE LOW ARE GENERATING STRONG
UPSLOPE FLOW...WITH STRONG LOW LEVEL SPEED AND MOISTURE CONVERGENCE
HELPING GENERATE LOCALLY HEAVY RAINS NORTH AND EAST OF PHOENIX.
WIDESPREAD 3 HOURLY PRECIP AMOUNTS FROM ONE QUARTER TO OVER THREE
QUARTERS OF AN INCH HAVE BEEN REPORTED ACROSS SOUTH-CENTRAL ARIZONA
THIS AFTERNOON...AND MUCH MORE RAIN IS EXPECTED FOR THE REST OF THE
AFTERNOON AND INTO THE EVENING HOURS. HEAVY RAIN HAS ALREADY CAUSED
MANY CREEKS...STREAMS...AND WASHES TO RUN OVER NORTHEAST MARICOPA
AND SOUTHERN GILA COUNTIES AND THIS HAS PROMPTED SEVERAL SMALL
STREAM FLOOD ADVISORIES AND FLASH FLOOD WARNINGS SINCE ABOUT 1 PM.
FLASH FLOOD WATCH WILL CONTINUE UNTIL MIDNIGHT TONIGHT FOR MUCH OF
SOUTH-CENTRAL ARIZONA.
AS THE DEEPER MOISTURE MOVES OFF TO THE EAST TONIGHT...THREAT FOR
SHOWERS WILL GRADUALLY DIMINISH FROM THE WEST...AND RAINFALL TOTALS
WILL DECREASE OVER THE HIGHER TERRAIN EAST OF PHOENIX. AFTER
MIDNIGHT THERE WILL STILL BE A CHANCE FOR SHOWERS OVER SOUTH-CENTRAL
ARIZONA...WITH SHOWERS LIKELY OVER SRN GILA COUNTY. THE TROUGH THAT
IS NOW KICKING LOW OFF THE CA COAST INLAND WILL BE DROPPING INTO THE
PAC NW TONIGHT...THEN MOVING SOUTHEASTWARD AND ACROSS MAINLY
NORTHERN ARIZONA MONDAY. AS THIS OCCURS...DYNAMICS/UVV ASSOCIATED
WITH THIS SYSTEM WILL ACT ON RESIDUAL MOISTURE AND GEN UP ANOTHER
CHANCE FOR SHOWERS OVER SOUTH-CENTRAL ARIZONA. RAINFALL AMOUNTS WITH
THIS FOLLOWUP SYSTEM WILL BE MUCH LESS THAN WHAT WE ARE CURRENTLY
SEEING...AS MOISTURE WILL BE MUCH SHALLOWER AND RELATIVELY LIMITED.
MONDAY NIGHT THRU TUESDAY NIGHT...DRIER NORTHWEST FLOW WILL SET UP
OVER THE CWA...FOR MOSTLY CLEAR OR PARTLY CLOUDY CONDITIONS. LITTLE
CHANGE IN THICKNESS VALUES IS EXPECTED AND TEMPS WILL REMAIN ON THE
COOL SIDE WITH HIGHS STAYING WELL BELOW SEASONAL NORMALS. ANOTHER
RATHER PROGRESSIVE PAC TROF IS FORECAST TO MOVE INTO ARIZONA
WEDNESDAY...BUT IT LOOKS TO BE DRIER WITH MORE OF AN OVERLAND
TRAJECTORY. IT WILL NOT BE TAPPING THE SIGNIFICANT SUBTROPICAL
MOISTURE THAT THE CURRENT SYSTEM IS TAPPING. THUS POPS WILL BE LOW
FOR THE WED SYSTEM...ONLY IN THE SLIGHT CHANCE CATEGORY...WITH THE
HIGHEST POPS EAST OF PHOENIX. LATEST EUROPEAN AND GFS IN GOOD
AGREEMENT WITH THE TIMING AND TRACK OF THE WED TROF...SO CONFIDENCE
IS RATHER HIGH THAT WE WILL SEE ANOTHER SHOT OF COOL WET WEATHER.
&&
.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
LOW PRESSURE TROF IS FORECAST TO DIVE SOUTHEAST AND ACROSS MAINLY
SOUTH-CENTRAL ARIZONA WEDNESDAY NIGHT...AND IT WILL BRING AT LEAST A
SLIGHT CHANCE FOR SHOWERS TO THE AREA FROM PHOENIX EASTWARD. IT
SHOULD MOVE THRU QUICKLY...WITH DRIER NORTHWEST FLOW AND HIGHER
HEIGHTS SET TO FOLLOW THURSDAY. LONG WAVE PATTERN HAS A GENERAL
...BROAD TROFFING OVER THE WESTERN UNITED STATES...AND THIS LEAVES
OUR AREA SUSCEPTIBLE TO PASSING AND DEEPENING SHORT WAVES MOVING
THRU THE LONG WAVE TROF. DRY WEATHER IS FORECAST THURSDAY THROUGH
SATURDAY...BUT THIS IS NOT A WARM PATTERN SO MAX TEMPS WILL NOT
CHANGE MUCH AND SHOULD STAY BELOW SEASONAL NORMALS. ANOTHER
POTENTIALLY COLDER TROF IS FORECAST TO MOVE INTO ARIZONA ON SUPER
BOWL SUNDAY. MEX POPS ATTM ARE RATHER LOW...UNDER 30 PERCENT...BUT
BOTH EUROPEAN AND GFS ARE FORECASTING A WEEKEND TROF...AND RECENT
SPAGHETTI ENSEMBLES SHOW REMARKABLE CONSISTENCY AMONG THE VARIOUS
MEMBERS ACROSS THE ERN PACIFIC AND WESTERN UNITED STATES. THIS
SUGGESTS THAT WE MAY WELL HAVE ANOTHER WEATHER MAKER ON OUR HANDS
FOR THE UPCOMING WEEKEND. HAVE ADDED SLIGHT CHANCE POPS TO THE
FORECAST FOR SUNDAY...AND DROPPED HIGH TEMPS A FEW DEGREES FROM
SATURDAY.
&&
.AVIATION...
JANUARY 27 1800 UTC (JANUARY 27 1100 MST)
EXPECT WIDESPREAD RAIN SHOWERS THROUGH THE DAY AT ALL TAF SITES...
DIMINISHING IN COVERAGE FROM WEST TO EAST LATER THIS EVENING AND
OVERNIGHT.
FOR KPHX/KIWA AND VALLEY AIRFIELDS...CEILINGS AND VISIBILITIES WILL
FLUCTUATE BETWEEN VFR AND MVFR FLIGHT CATEGORIES TODAY...WITH THE
BEST POTENTIAL FOR LOW MVFR LATER THIS AFTERNOON INTO THE EARLY
EVENING HOURS. BRIEF IFR CONDITIONS MAY BE MET ALSO IN HEAVY RAIN
SHOWERS...ESPECIALLY DUE TO REDUCED VISIBILITY. PRECIPITATION IS
FORECAST TO TAPER OFF TOMORROW MORNING...BUT CANNOT RULE OUT A STRAY
SHOWER THROUGH 18 UTC MONDAY.
FOR KIPL AND KBLH...CEILINGS AND VISIBILITIES WILL FLUCTUATE BETWEEN
MVFR AND IFR CONDITIONS WITH THE CONTINUED POSSIBILITY FOR BRIEF
LIFR CONDITIONS AT KIPL. SO FAR...CEILINGS AT KIPL HAVE LOWERED AT
TIMES TO 200 FT AGL WITH VISIBILITIES OF 3/4 SM IN RAIN AND MIST.
CONDITIONS AT KYUM EXPECTED TO BE SLIGHTLY BETTER...MAINLY BETWEEN
VFR AND MVFR FLIGHT CATEGORIES. PRECIPITATION SHOULD DIMINISH LATE
THIS EVENING AT WESTERN TAF SITES.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT FOR
SOUTH-CENTRAL ARIZONA ZONES AZZ021...022...023...024...AND
028.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...CB
LONG TERM...CB
AVIATION...P ROGERSHazardous weather outlook, Jan 27, 5:53 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 553 AM MST SUN JAN 27 2008 AZZ021>024-028-280700- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 553 AM MST SUN JAN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A MAJOR PACIFIC STORM SYSTEM WILL CONTINUE TO BRING SUBSTANTIAL RAINFALL TO SOUTH-CENTRAL ARIZONA...INCLUDING THE PHOENIX AREA...AND THE WEST CENTRAL ARIZONA DESERTS TODAY AND INTO TONIGHT. TOTAL RAINFALL AMOUNTS OF .5 TO 1.5 INCHES ARE POSSIBLE IN THE LOWER ELEVATIONS WITH 1.5 TO 3 INCHES POSSIBLE IN THE HIGHER TERRAIN. RAINFALL IS ANTICIPATED TO DECREASE LATE TONIGHT. THE MAIN CONCERN IS THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY IN THE HIGHER TERRAIN AND FOOTHILL AREAS OF NORTHERN MARICOPA...SOUTHERN GILA...AND NORTH-CENTRAL PINAL COUNTIES...AS WELL AS PORTIONS OF CENTRAL AND EASTERN LA PAZ COUNTY. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS FROM NOON TODAY TO MIDNIGHT TONIGHT. MUD AND ROCK SLIDES ARE QUITE POSSIBLE THIS AFTERNOON AND TONIGHT...PARTICULARLY IN PORTIONS OF SOUTHERN GILA COUNTY ALONG HIGHWAY 60 AND 77. SEE WEATHER.GOV/PHOENIX TO READ THE WATCH PRODUCT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025>027-CAZ030>033-280700- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 553 AM MST SUN JAN 27 2008 /453 AM PST SUN JAN 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT RAINFALL WILL CONTINUE THIS MORNING INCREASING THE POSSIBILITY OF RUNNING WASHES AFFECTING LOW SPOTS ON ROADWAYS WITHIN JOSHUA TREE NATIONAL PARK. STORM TOTAL RAINFALL AMOUNTS OF ONE QUARTER TO HALF AN INCH WILL BE COMMON IN SOUTHEAST CALIFORNIA WITH 1 TO 1.25 INCHES POSSIBLE IN JOSHUA TREE NATIONAL PARK. RAINFALL IS EXPECTED TO BEGIN DECREASING THIS AFTERNOON...WITH A CHANCE OF SHOWERS LINGERING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ESTLE
In the hours before
Local storm report, Jan 27, 3:24 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
324 PM MST SUN JAN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 8 W GLOBE 33.38N 110.89W
01/27/2008 E1.50 INCH GILA AZ LAW ENFORCEMENT
ROCKS SLIDES ON U.S. 60 BETWEEN SUPERIOR AND GLOBE
&&
MBLocal storm report, Jan 27, 5:07 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
507 PM MST SUN JAN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLASH FLOOD CAVE CREEK 33.83N 111.96W
01/27/2008 MARICOPA AZ LAW ENFORCEMENT
MARICOPA COUNTY SHERRIFS OFFICE REPORTS MULTIPLE ROAD
CLOSURES ALONG THE CAVE CREEK IN CAVE CREEK. WASHES
RUNNING IN AREA.
&&
INIGUEZLocal storm report, Jan 27, 7:09 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
709 PM MST SUN JAN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD CAVE CREEK 33.83N 111.96W
01/27/2008 MARICOPA AZ LAW ENFORCEMENT
MARICOPA COUNTY SHERIFFS OFFICE REPORTED A SWIFT WATER
RESCUE ALONG THE SKUNK CREEK NEAR 7TH STREET.
&&
INIGUEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 8:40 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jan 28, 1:18 AM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jan 28, 2:40 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jan 28, 6:44 AM MST | Wind Advisory | PSR | 13 hr | |
| Jan 28, 7:33 AM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jan 28, 10:11 AM MST | River Flood Warning | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.